Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS St. Louis, MO

June 15, 2008Randolph County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 15, 2008, 5:14 PM CDT for Randolph County, Saint Clair County, Washington County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 5:14 PM CDT (22:14 UTC)
Expired
Jun 15, 2008, 6:00 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:14 PM CDTHAIL 0.88Marissa, ILWIND SPEED MEASURED WITH ANEMOMETER
Jun 15, 5:20 PM CDTHAIL 0.88Marissa, IL
Jun 15, 5:21 PM CDTHAIL 0.881 E Marissa, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 11:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 152214
SVRLSX
ILC157-163-189-152300-
/O.NEW.KLSX.SV.W.0293.080615T2214Z-080615T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
  SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MARISSA...OR 8 MILES NORTHWEST OF SPARTA...
  AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TILDEN...
  LIVELY GROVE...
  COULTERVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3821 8959 3815 8960 3818 8986 3834 8986
      3831 8926 3821 8927
TIME...MOT...LOC 2214Z 273DEG 22KT 3824 8976

$$

PRZYBYLINSKI
2 follow-up statements
000 
WWUS53 KLSX 152226
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT SUN JUN 15 2008

ILC157-163-189-152300-
/O.CON.KLSX.SV.W.0293.000000T0000Z-080615T2300Z/
RANDOLPH IL-WASHINGTON IL-ST. CLAIR IL-
523 PM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ST. CLAIR...SOUTHERN WASHINGTON AND NORTHEASTERN
RANDOLPH COUNTIES...

AT 520 PM CDT...TRAINED WEATHER SPOTTERS REPORTED NICKLE SIZE 
HAIL IN THE TOWN OF MARISSA. THUNDERSTORM WIND SPEEDS WERE MEASURED
AT 40 MPH IN MARISSA. THIS STORM WAS LOCATED NEAR MARISSA...OR ABOUT 
6 MILES NORTH OF SPARTA...MOVING EAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...LIVELY
GROVE...COULTERVILLE...ELKTON...OAKDALE...CORDES AND POSEN.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AT 
MARISSA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3821 8959 3815 8960 3818 8986 3834 8986
      3831 8926 3821 8927
TIME...MOT...LOC 2223Z 273DEG 22KT 3824 8969

$$

PRZYBYLINSKI
000 
WWUS53 KLSX 152309
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT SUN JUN 15 2008

ILC157-163-189-152319-
/O.EXP.KLSX.SV.W.0293.000000T0000Z-080615T2300Z/
RANDOLPH IL-WASHINGTON IL-ST. CLAIR IL-
609 PM CDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CLAIR...
SOUTHERN WASHINGTON AND NORTHEASTERN RANDOLPH COUNTIES EXPIRES AT 600
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3821 8959 3815 8960 3818 8986 3834 8986
      3831 8926 3821 8927
TIME...MOT...LOC 2226Z 273DEG 22KT 3824 8967

$$

PRZYBYLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:54 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 15, 3:54 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN JUN 15 2008

.DISCUSSION...
/340 PM CDT SUN JUN 15 2008/

STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE
UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY
LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN
RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST
CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO
PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE
WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU
EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST
CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS
IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD
SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS
BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE
PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A
BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE
ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND
ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE
WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL
CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP
LAPSE RATES AND THESE ONGOING UPSTREAM STORMS.

THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON
MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS.
OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND
DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE CDFNT.

NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID
MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER
AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD
BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF
THE LOW LEVEL ANTICYCLONE.

BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW
SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS
WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE.
PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI
PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT
WEEK IF THE ECMWF 240H PROG IS ON TRACK.

GLASS

&&

.AVIATION...
/1213 PM CDT SUN JUN 15 2008/
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATORS WILL BE THE LINE OF STRONG/SEVERE
THUNDERSTORMS MOVING THROUGH NORTHWEST MISSOURI TOWARD THE BI-
STATE AREA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR
THE MAJORITY OF THE AREA UNTIL 00Z THIS EVENING. EXPECT WIND GUSTS
IN EXCESS OF 50KTS...HAIL...AND IFR CONDITIONS IN HEAVY RAIN AND
LOW CIGS WITH THE STRONGEST THUNDERSTORM CELLS. OUTSIDE THE
STRONGEST STORMS...MARGINAL CIGS AND VSBYS WILL BE LIKELY WITH
GUSTY WINDS BETWEEN 30 AND 40KTS. THE LINE LOOKS LIKE IT WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE REST OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS THROUGH THE EVENING. IT IS NOT YET APPARENT
HOW THE LOSS OF DAYTIME HEATING WILL AFFECT THE STORMS...BUT
IT APPEARS LIKELY THAT THEY WILL WEAKEN SOMEWHAT THROUGH THE EVENING
HOURS.

CARNEY

&&

.HYDROLOGY...
LATEST RIVER FORECASTS ISSUED THIS AFTERNOON NOW HAVE A RECORD
CREST FORECAST FROM CANTON L&D 20 TO LOUISIANA WITH THE EXCEPTION
OF QUINCY L&D 21 WHICH IS FORECAST TO CREST WITHIN 1 FOOT OF THE
RECORD. CLARKSVILLE AND WINFIELD ARE STILL FORECAST TO CREST
WITHIN 0.5 FEET OF THE RECORD CREST AT EACH LOCATION. POINTS TO
THE SOUTH OF CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS ARE
STILL FORECAST TO GO INTO MAJOR OR NEAR MAJOR FLOOD. THE INCREASE
IN CRESTS WITH THE NEW FORECAST ARE BASED ON HEAVIER RAIN THAN
WHAT WAS FORECAST UPSTREAM THURSDAY NIGHT. THE MISSOURI RIVER HAS
CRESTED WITH THE FIRST FLOOD WAVE...BUT WILL REMAIN NEARLY STEADY
UNTIL A SECOND CREST CREATED BY THE PAST COUPLE DAYS OF RAIN MOVES
DOWN THE RIVER EARLY NEXT WEEK. THE ILLINOIS RIVER AT HARDIN WILL
GO INTO MAJOR FLOOD CAUSED PRIMARILY FROM BACKWATER FROM THE
MISSISSIPPI RIVER.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 4:08 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT SUN JUN 15 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
408 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW
OF THE STORMS COULD BE SEVERE EARLY THIS EVENING ACROSS EAST
CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...WITH
DAMAGING WINDS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME SOUTHWEST ILLINOIS ON MONDAY MORNING.

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE ACROSS PORTIONS OF SOUTHEAST
AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Jun 15, 1:45 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             PALMYRA                 39.80N  91.52W
06/15/2008  E0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00465

BYRD
Local storm report, Jun 15, 4:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             TRENTON                 38.61N  89.68W
06/15/2008  E0.50 INCH       CLINTON            IL   AMATEUR RADIO

&&

EVENT NUMBER 00466

TES
Local storm report, Jun 15, 4:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     AVISTON                 38.61N  89.61W
06/15/2008  E42 MPH          CLINTON            IL   TRAINED SPOTTER

0447 PM     HAIL             AVISTON                 38.61N  89.61W
06/15/2008  E0.25 INCH       CLINTON            IL   TRAINED SPOTTER

&&

EVENT NUMBER 00467
EVENT NUMBER 00468

FGLASS
Local storm report, Jun 15, 5:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SE MASCOUTAH          38.46N  89.74W
06/15/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00469

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:31 PM CDTSevere Thunderstorm WarningLSXAdams, Pike25 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington49 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningLSXRandolph31 min
Jun 15, 5:33 PM CDTSevere Thunderstorm WarningLSXClinton, Fayette, Marion, Washington27 min
Jun 15, 6:00 PM CDTSevere Thunderstorm WarningLSXWashington20 min
Jun 15, 6:08 PM CDTSevere Thunderstorm WarningLSXMarion25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.